Advertisement

Mixing antidepressants, painkillers linked to bleeding

By
Stephen Feller
The combination of antidepressants and painkillers is common. Photo by Steve Allen/Shutterstock
The combination of antidepressants and painkillers is common. Photo by Steve Allen/Shutterstock

SEOUL, July 15 (UPI) -- Taking painkillers and antidepressants at the same time for coexisting medical conditions is common, however researchers have linked the combination of drugs to bleeding in the skull.

Although the researchers said the link should be taken into consideration when prescribing the drugs to patients, they said the results of their study should be "approached with caution."

Advertisement

The warning is the second in the week for non-steroidal anti-inflammatory drugs, or NSAIDs, such as Advil and Motrin, since the FDA announced it was looking into intensifying warnings on bottles about their potential to increase the risk for heart attack and stroke.

"Antidepressants and non-steroidal anti-inflammatory drugs (NSAIDs) are generally believed to each increase the risk of abnormal bleeding," researchers at the Korea Institute of Drug Safety and Risk Management wrote in the study, published in the British Medical Journal. "This result adds to evidence confirming the increase of risk with combination use of antidepressants and NSAIDs. Special attention is needed when patients use both these drugs together.

RELATED Study: Breast cancer survivors gain weight at higher rate

Researchers at the Korea Institute of Drug Safety and Risk Management reviewed prescription and medical data from South Korea's national health database, which includes treatment for more than 50 million people through the country's universal health insurance system. They focused on 2 million people who had been prescribed an antidepressant and were taking an NSAID during the first 30 days of the prescription.

Advertisement

Within the first 30 days of beginning antidepressants, researchers found 742 people who experienced intracranial bleeding, with 169 on antidepressants and 573 taking both antidepressants and NSAIDs. The type and brand of painkiller people were taking did not make a difference.

Both of the drugs are known to interfere with the production of platelets and complicate the body's ability to stop bleeding, which researchers said could be increasing the risk for bleeding in the skull.

RELATED Nanospheres delivery higher dose of chemotherapy safely

While painkillers and antidepressants have been known to increase the risk of gastrointestinal bleeding, no evidence has been shown that either type of drug can lead to intracranial bleeding, said Stewart Mercer, a professor of primary care research at the University of Glasgow, wrote in an editorial published with the study.

"The results give some cause for concern," Mercer wrote, the effects of long-term use of the drugs together, and whether taking either an over-the-counter or prescription NSAID while already on anti-depressive drugs also increased the risk of bleeds.

RELATED Transplant drug may help limit damage after a heart attack

Latest Headlines